After a case of mistaken administration, by a patient, of electronic cigarette (EC) fluid instead of chloramphenicol drops to the eyes, ophthalmologist’s are calling for manufacturers of EC fluid to carry label advice for instances when the fluid comes in contact with eyes.
Aaron Jamison, MBBCh, and David Lockington, FRCOphth, reported the case of a women in her 50s who presented to their acute eye service with unilateral eye irritation. The patient, using chloramphenicol drops for suspected bacterial conjunctivitis, reported accidentally administering her EC fluid to her eye as it was stored next to her antibiotic drops in her bathroom cupboard.
The patient irrigated her eye as soon as she realized her mistake. Emergency eye services revealed that her EC liquid had a pH of 6. The ocular pH was 7, and there was superficial punctate staining on the cornea but no epithelial defect. EC cartridges have been shown to have a wide pH range from 4.7 to 9.6, dependent on the brand and nicotine level. The mechanism is similar to previous reports of ocular injury from nail glue and olbas oil administration.
The authors point to the similar size and shape of the chloramphenicol bottle and the EC fluid bottle as the main factor in the mix-up. They also highlight, to their knowledge, that there are no published studies examining potential effects of EC fluid on corneal and conjunctival epithelial cells.
The authors recommend that EC fluid manufacturers “consider carrying advice to irrigate and seek prompt medical attention if the fluid comes into contact with the eyes, as is standard practice with other ocular chemical injuries.”
The safety guidance listed on the EC bottle in this particular case stated: “Store locked up and out of the reach of children and pets. Only for use in electric cigarettes. Seek medical attention if swallowed. May contain traces of nuts. This product contains nicotine which is a highly addictive substance.”
For more information visit Jamanetwork.com.